Alert archive / Illinois / Flood Watches in 2021

Flood Watch 3, NWS Paducah, KY

December 17, 20219 counties in Illinois; 9 counties in Missouri

NWS Paducah, KY issued this flood watch at Dec 17, 2021, 3:08 PM CST for 9 counties in Illinois; 9 counties in Missouri. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:08 PM CST (21:08 UTC)
Expired
Dec 18, 2021, 2:59 AM CST
In force
12 hr
Issued by
NWS Paducah, KY
Flood severity
None

Counties Alexander County, IL, Franklin County, IL, Hamilton County, IL, Jackson County, IL, Johnson County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS63 KPAH 172108
FFAPAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Paducah KY
308 PM CST Fri Dec 17 2021

ILZ081-082-084>086-088-089-092-093-MOZ076-086-087-100-107>111-181200-
/O.NEW.KPAH.FA.A.0003.211217T2108Z-211218T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hamilton-Jackson-Williamson-Saline-Union-Johnson-Alexander-
Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-
Butler-Stoddard-Scott-
Including the cities of Perryville, Doniphan, Murphysboro, Jackson, 
Cape Girardeau, McLeansboro, Cairo, Sikeston, Marble Hill, West 
Frankfort, Mound City, Bloomfield, Harrisburg, Herrin, Poplar Bluff, 
Jonesboro, Carbondale, Van Buren, Piedmont, and Vienna
308 PM CST Fri Dec 17 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of southern Illinois and southeast Missouri, 
  including the following areas, in southern Illinois, Alexander, 
  Franklin, Hamilton, Jackson, Johnson, Pulaski, Saline, Union and 
  Williamson. In southeast Missouri, Bollinger, Butler, Cape 
  Girardeau, Carter, Perry MO, Ripley, Scott, Stoddard and Wayne MO.

* WHEN...Through late tonight.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - Multiple rounds of of heavy rain will be possible late this
    afternoon and overnight, especially where thunderstorms
    repeat over the same locations. Rain totals of 2 to 3 inches
    are expected in many locations. Locally higher amounts of 3
    to 5 inches cannot be ruled out.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

GREG
1 follow-up statement
243 
WGUS63 KPAH 180859
FFAPAH

Flood Watch
National Weather Service Paducah KY
259 AM CST Sat Dec 18 2021

ILZ081-082-084>086-088-089-092-093-MOZ076-086-087-100-107>111-181000-
/O.CAN.KPAH.FA.A.0003.000000T0000Z-211218T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hamilton-Jackson-Williamson-Saline-Union-Johnson-Alexander-
Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-
Butler-Stoddard-Scott-
Including the cities of Perryville, Doniphan, Murphysboro, Jackson, 
Cape Girardeau, McLeansboro, Cairo, Sikeston, Marble Hill, West 
Frankfort, Mound City, Bloomfield, Harrisburg, Herrin, Poplar Bluff, 
Jonesboro, Carbondale, Van Buren, Piedmont, and Vienna
259 AM CST Sat Dec 18 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of southern Illinois and 
southeast Missouri.

Flooding is no longer expected to pose a threat. The heavier rains 
will be off to the south and east.

$$

08

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flood watch went out at Dec 17, 5:15 AM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Dec 17, 5:15 AM CST, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
515 AM CST Fri Dec 17 2021

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM CST Fri Dec 17 2021

Early this morning, a narrow ridge of high pressure extended from
the Upper Midwest to the Ohio Valley and southeast U.S. The frontal
boundary that moved through yesterday was from middle TN down into
southern AR and northeast TX. Upper air analysis shows a broad
positive tilt trof out west. Water Vapor imagery revealed a well
defined fetch of moisture from across the Pacific, extending
northeast across Mexico, and then the southern part of the U.S. from
TX to the Mid Atlantic. The main forecast challenge or target will
be QPF today through early Saturday.

This evening into tonight, the front to our south will lift back
north as a warm front, as a surface wave develops over the southern
Plains and moves northeast. Several forecast parameters combined
with ongoing conditions point to potentially higher QPF than what
WPC or the current forecast advertises. They include 850mb dew
points 10-12C south of us that will be integrated into the regional
airmass. The ensemble SA tables show with PW's around 1.25" or
slightly higher, we are at least 2 SD's on the positive side with
anomalously high mid level moisture up around H5. GFS/GEFS IVT is
strong especially this evening and overnight from AR, up across
areas along and north of the Ohio River. Finally, we have enough
elevated instability in numerous models to support thunder, with the
convective aspect likely contributing to locally higher rainfall
amounts. PoPs for showers and storms will ramp up today from south
to north, then maximize tonight from along the Ohio River northward.

Given all of this, we started with WPC as a baseline for QPF, then
incorporated a blend of the NBM 90th percentile, and 50/50 blend of
6hr mean/max values from the HREF, in each 6 hour axis of greatest
QPF. This puts our storm total QPF for this second wave up closer to
2+ inches from SEMO into southern IL, with 1-2 inches elsewhere. It
may not be widespread. But corridors of higher QPF in this range are
certainly possible. No headlines are planned. However we will
continue with our Special Weather Statement and public graphical
products mention.

The activity will wind down from west to east Saturday, as the wave
of low pressure heads northeast away from the area, dragging a cold
front back through the region. Dry weather is forecast Saturday
night through Sunday, along with cooler temperatures. Highs Sunday
will be in the 40 to 45 degree range.

.LONG TERM...(Monday through Thursday)
Issued at 230 AM CST Fri Dec 17 2021

High pressure will be the dominant feature as the new week begins
and will keep conditions dry for most of the week. Models continue
to show an area of low pressure that tracks across the Gulf Coast
states well to our south along with precipitation chances.

With nearly zonal flow aloft and weak surface winds, temperatures
will only warm slightly through the week. For the most part, highs
will range from the mid 40s north to around 50 south and lows will
range from the middle 20 to around 30.

&&

.AVIATION...
Issued at 515 AM CST Fri Dec 17 2021

Flight conditions will deteriorate today as showers and scattered
thunderstorms spread across the region. MVFR to IFR will return,
with poor conditions tonight along and north of the Ohio
river. Light winds are forecast today through tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM...ML
Hazardous weather outlook, Dec 17, 4:20 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CST Fri Dec 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Rainfall amounts from 1 to 2 inches are forecast, with some
higher totals possible along and north of the Ohio River today
through tonight. Scattered thunderstorms will be likely as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report in if any minor flooding is observed.
Rainfall total reports would be appreciated as well.

Nearby

Flood Watches in Illinois, 2021Flood Watches in Missouri, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.